MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL, LEFT GAMMA4 Ø10X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL, LEFT GAMMA4 Ø10X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 85250380S
Medical Device Problem Codes Break (1069); Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 03/25/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported: "patient was walking up steps during assigned physical therapy and heard a pop." patient presented with a broken nail which required a revision surgery.
 
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the nail was returned in broken condition.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required currently.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The device inspection revealed the following: the nail was completely broken in the thinned webs of the proximal drill hole for the lag screw.The appearance of the breakage surfaces identified the nail had broken in fatigue manner indicated by lines of rest and missing plastic deformation.The incipient crack had started at the smallest cross section at lateral in the anterior web and had progressed towards medial.In this area the edge was damaged by drill marks.This was caused intra-operatively by contact with the step drill while preparing the cannulation for the lag screw.Removed material had weakened the material significantly.In the case presented a 77-year-old-female patient (167cm 65kg) had been treated with above nail on (b)(6) 2024.Due to nail breakage the item was revised on (b)(6) 2024.It was reported the patient was walking up steps during assigned physical therapy and heard a pop.The revision surgery was successful.An intertan smith & nephew nail was used for the revision.We received 4 undated x-ray copies showing the nail locked distally with 2 screws in a-p-and m-l-view.Another 2 copies showed the broken nail at proximal, also in 2 views.Further information was not provided.Above medical information was forwarded to medical healthcare practitioner for review.The outcome was: the provided x-ray information did not enlighten the case.Expected callus formation was not identified.A lot of motion could have been possible thus, it could not be identified whether motion or missing bone fusion, or both, had contributed to nail breakage.Based on above investigation, the root cause was attributed to a user related issue.The nail had broken in fatigue mode due to intra-operative material damage.With available information a deficiency of the nail was not verified.
 
Event or Problem Description

Brand Name
LONG NAIL, LEFT GAMMA4 Ø10X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19139648
Report Number0009610622-2024-00162
Device Sequence Number15798604
Product Code HSB
UDI-Device Identifier07613327477627
UDI-Public(01)07613327477627(11)220831(17)320731(10)K0AE5FC
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number85250380S
Device Lot NumberK0AE5FC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/25/2024
Supplement Date Received by Manufacturer10/06/2024
Initial Report FDA Received Date04/18/2024
Supplement Report FDA Received Date11/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/31/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age77 YR
Patient SexFemale
Patient Weight65 KG
Patient EthnicityNon Hispanic
Patient RaceWhite